Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 76, NWS Cleveland, OH

September 1, 2021

NWS Cleveland, OH issued this special marine warning at Sep 1, 2021, 9:53 AM EDT. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 9:53 AM EDT (13:53 UTC)
Expired
Sep 1, 2021, 11:30 AM EDT
In force
97 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 49 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WHUS51 KCLE 011353
SMWCLE
LEZ146-147-166-011530-
/O.NEW.KCLE.MA.W.0076.210901T1353Z-210901T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
953 AM EDT Wed Sep 1 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Avon Point OH to Geneva-on-the-lake OH...
  Open waters from Avon Point OH to Willowick OH...

* Until 1130 AM EDT.

* At 953 AM EDT, showers producing waterspouts were located along a
  line extending from Avon Point to near Willowick to near
  Geneva-On-The-Lake, moving southwest at 15 knots.

  HAZARD...Waterspouts.

  SOURCE...Public.

  IMPACT...Waterspouts can create locally hazardous seas.

* Locations impacted include...
  Willowick, Fairport Harbor, Geneva-On-The-Lake and Cleveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.

&&

LAT...LON 4147 8202 4163 8199 4173 8150 4190 8115
      4194 8102 4194 8095 4184 8096 4173 8118
      4171 8124 4166 8133 4147 8172
TIME...MOT...LOC 1353Z 052DEG 14KT 4150 8201 4170 8148 4190 8098 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...<34KTS

$$

Sefcovic
1 follow-up statement
763 
FZUS71 KCLE 011534
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
1134 AM EDT Wed Sep 1 2021

LEZ146-147-166-011540-
/O.EXP.KCLE.MA.W.0076.000000T0000Z-210901T1530Z/
1134 AM EDT Wed Sep 1 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 1130 AM EDT...

The affected areas were... 
Nearshore waters from Avon Point OH to Geneva-on-the-lake OH...
Open waters from Avon Point OH to Willowick OH...

The showers and lake breeze boundary continue just off Cuyahoga 
County late this morning and some brief funnel clouds have been 
reported. However, this boundary will push inland within the hour 
and will end the waterspout threat. At this time, the showers appear 
weaker and waterspouts are not imminent and no longer pose a 
significant threat to boaters.

LAT...LON 4147 8202 4163 8199 4173 8150 4190 8115
      4194 8102 4194 8095 4184 8096 4173 8118
      4171 8124 4166 8133 4147 8172
TIME...MOT...LOC 1530Z 052DEG 14KT 4127 8239 4148 8186 4168 8136 

$$

Sefcovic

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 1, 7:12 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 1, 7:12 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
712 AM EDT Wed Sep 1 2021

.SYNOPSIS...
The remnants of tropical cyclone Ida will move northeast across West
Virginia today, moving off the New England Coast tonight. Meanwhile
high pressure will build south out of Canada across the Central
Great Lakes today, gradually building to the southeastern states
through Saturday. A trough will move east across the area on
Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Only minor adjustments with the latest update to reflect recent
radar trends. Satellite imagery also shows skies starting to
clear from the west which will continue today as Ida moves
towards the East Coast.

Previous discussion...The remnants of tropical cyclone Ida
will move northeast across West Virginia today ahead of an upper
level trough digging into the Midwest. Regional radars show a
swath of rain extending from SW Ohio to eastern Ohio where a
deformation axis is located. Rain has struggled to expand
northward with a dry northeasterly low level flow maintaining a
tight gradient. This dry air will prevent much northward
expansion this morning before the rain shifts east and increases
across Central Pennsylvania as the deepening trough merges with
the remnant tropical system. Rain extends from Morrow and Knox
Counties to Mahoning County this morning with 1 hour rainfall
amounts of around 0.10-0.25 per hour. Rain will exit to the east
towards 10-11 AM.

The other area we are watching for a few light showers is across the
Central Basin of Lake Erie into Lorain/Erie/Huron Counties.
Convergence is noted in the wind field in this area and we are
starting to see a SW-NE oriented fine line developing on radar north
of Cleveland at 4 AM. Temperatures at 850mb have dropped to 11-12C
which results in a lake to 850mb delta T of around 13C. The
favorable low level convergence may also support the development of
a few waterspouts along this boundary. Otherwise clouds will
clear from northwest to southeast by mid-afternoon with highs
temperatures dropping back into the 70s for all areas. low
humidity and north to northeast winds gusting to 20-30 mph today
will feel much cooler than the warm and muggy conditions
experienced over the past week. Skies will be mostly clear
tonight and Thursday aside from some scattered cumulus. Lows
will be in the 50s area wide tonight with similar or slightly
cooler high temperatures again on Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Quiet weather is expected through the short term period as high
pressure settles in across the region. Lowered minimum temperatures
a degree or two from NBM on Thursday night as calm winds and clear
skies should allow for efficient radiative cooling. Low
temperatures will be in the lower 50s to perhaps upper 40s across
the interior areas. Warmer upper 50s to lower 60s are expected along
the lakeshore with warm lake temperatures in the upper 70s.

On Friday, high temperatures will reach the mid to upper 70s, making
for another pleasant weather day. On Saturday, high pressure begins
to loosen its grip across the region, allowing for some increased
cloud cover throughout the day, especially in the late afternoon and
evening. By Saturday evening into Saturday night, rainfall chances
will increase, especially across the eastern half of the area as an
upper trough and surface cold front approach.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As mentioned above, a surface cold front will approach the region
Saturday night into Sunday. Rainfall chances will linger across the
eastern half of the area Sunday afternoon and evening with perhaps
an isolated rumble of thunder or two, though thinking it will be
more of the off-and-on type rather than a whole-day washout.
Following this cold front, an upper level-low will become nearly
stationary just south of Hudson Bay, setting the stage for an active
next several days. Another upper-level wave and associated cold
front will move east across the region on Monday. This will once
again bring the chance for scattered rain showers, especially along
the lakeshore and across the eastern half of the area. The active
pattern may continue into Tuesday as yet another wave of energy
could impact the region. This would mean more rain and perhaps
thunderstorms on Tuesday.

Temperatures will be near average to slightly below average for the
long term period, in the mid to upper 70s to perhaps lower 80s
across NW OH.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Rain associated with the remnants of Ida will diminish this
morning as the system moves east and dry northerly flow feeds
into the system. Conditions are starting off VFR but models
suggest a brief window of MVFR this morning at CAK/YNG as high
clouds pull away and daytime heating contributes to expanding
low clouds. Skies will then gradually scatter through the
afternoon.

Otherwise breezy north to northeast winds will be the other
aviation concern today as the pressure gradient increases
between building high pressure to the north and the remnants of
IDA moving northeast through West Virginia. Winds will increase
through the morning with gusts to 22-30 knots today, with the
higher values near Lake Erie through about 22Z.

Outlook...Non-VFR possible with isolated to scattered showers
and perhaps thunderstorms Saturday night into Sunday.

&&

.MARINE...
Small Craft Advisory remains in effect across the entire lake today
into Thursday as northeast winds of 20 to 25 knots persist. Winds
will decrease into the 15 to 20 knots range by Thursday morning,
further decreasing into the 10 to 15 knot range by Thursday evening
and becoming more northerly. Generally light flow is then expected
on Friday into Saturday with high pressure. By Saturday night,
southwest winds may increase into the 10 to 15 knot range, becoming
westerly Sunday into Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through Thursday afternoon for
     OHZ009>012-089.
     Beach Hazards Statement through Thursday morning for OHZ003-
     007.
PA...Beach Hazards Statement through Thursday afternoon for PAZ001.
MARINE...Small Craft Advisory until 1 PM EDT Thursday for LEZ144>149.
     Small Craft Advisory until 8 AM EDT Thursday for LEZ142-143.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...KEC
MARINE...Kahn
Hazardous weather outlook, Sep 1, 4:27 AM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 AM EDT Wed Sep 1 2021

OHZ009>012-089-PAZ001-020830-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
427 AM EDT Wed Sep 1 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-020830-
Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
427 AM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-020830-
Lucas-Ottawa-
427 AM EDT Wed Sep 1 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-144>149-164>169-020830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
427 AM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a chance of waterspouts on Lake Erie this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142-143-162-163-020830-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
427 AM EDT Wed Sep 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.